Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter
Donate

Together we will beat cancer

Chemo side effects should we be concerned

1 Jan 2018 08:37

Can anyone help please

my dad started his first round of palliative chemo for stage 4 lung cancer last week he is now day 5 after having the treatment and he constantly feels sick he isn’t eating a thing it’s a struggle to keep him drinking he is having anti sickness meds regularly but these arnt combatting the sickness.

he isn’t acrually vomiting but he’s feeling so sick all the time. Is this to be expected I know his healthcare team warned us about sickness.

he has no other symptoms other than this

Re: Chemo side effects should we be concerned

2 Jan 2018 01:27 in response to Jayster

 

Hi Jayster,

I see that this is your first visit to the forum so I extend a very warm welcome to Cancer Chat.

I am so sorry to hear about your dad's experience with nausea following his chemo. There is other medication which might prove more effective for him. Please have a word with his care team and see if they can change him on to something which might work for him. I do hope that they can.

Please let us know how he gets on. We are always here for you whenever you feel like talking.

Kind regards,

Jolamine xx

 

Re: Chemo side effects should we be concerned

2 Jan 2018 08:34 in response to Jayster

Hello Jayster,

I'm sorry to hear that your dad is constantly feeling sick and having difficulties with eating and drink despite taking anti-sickness medication.

There are two pages from our website that you might want to have a look when you find a moment, one talks about different types of medicines that can help with sickness and the other is about diet problems

I hope they can be of some use.

Best wishes to you and your dad,

Renata, Cancer Chat Moderator 

Re: Chemo side effects should we be concerned

2 Jan 2018 15:20 in response to Jayster

Hello Jayster,

Thank you for posting on Cancer Chat.  I am sorry to hear about your dad.  Feeling and being sick while having chemotherapy is unfortunately a horrible, common side effect for many people.  You say that your dad has been prescribed anti-sickness medication but it does not work.  So, it would be good to get back in touch with the chemotherapy team (he should have their number) or his GP to ask if he could try another prescribed anti-sickness medication that might work better.  Renata (Cancer Chat Moderator) has given you links to the different types of medication that can be prescribed to help.  So do have look and ask his doctor or nurse about them.

Eating small, regular snacks in place of large meals may be easier for your dad to tolerate and hopefully enjoy. Your dad may also have taste changes that are making it difficult to eat and drink. It is important to remember that the side effects of the chemotherapy will only last as for as long as it is given.  Renata’s link to diet, especially the section about ‘feeling sick and taste changes’   will hopefully be helpful to read.

If someone is really not able to eat anything then GP’s can prescribe high calorie nutritional drinks.  These can help provide calories and nutrients for a period of time. We have more information about these drinks here

It is important that your dad drinks enough fluid while he is having chemotherapy as the body needs good functioning kidneys to help flush out the excess chemotherapy.  Some people enjoy drinks that are cold with a slight fizz, some people also like a ginger bear or ginger ale. 

Sometimes people feel sick if they are constipated and some chemotherapy treatments can cause this to happen.  So it might also be a good idea to ask your dad if he has recently opened his bowel.  If he is constipated he should get advice from his GP about what medication would be best for him.

I hope this has been helpful. Please do get back to us if you have any more questions or call us on 0808 800 4040. We are here from Monday to Friday, 9am to 5pm.

Take care

Caroline

Re: Chemo side effects should we be concerned

2 Jan 2018 15:34 in response to Jayster

Hi I find the sickness meds do help but only if I eat a little half hour or so after and I don't feel hungry but when I start eat slowly sick feeling subside .but it is hard to eat when you feel sick your body gives you odd messages